Skip to Content

Zidovudine Disease Interactions

There are 4 disease interactions with zidovudine:

Major

Azt (Includes Zidovudine) ↔ Bone Marrow Suppression

Severe Potential Hazard, High plausibility

Applies to: Bone Marrow Depression/Low Blood Counts

Zidovudine (AZT) may cause bone marrow toxicity, most commonly manifested as granulocytopenia and anemia, particularly in patients with advanced, symptomatic HIV disease. Thrombocytopenia not related to HIV may also occasionally occur. Zidovudine should be given with extreme caution to patients with preexisting bone marrow depression (indicated by a granulocyte count below 1000 cells/mm3 or hemoglobin less than 9.5 g/dL) or blood dyscrasias. Routine blood counts are recommended, and generally should occur more frequently in patients with advanced HIV disease. Dosage reductions may be necessary.

References

  1. "Product Information. Retrovir (zidovudine)." Glaxo Wellcome, Research Triangle Park, NC.
  2. Baum MK, Javier JJ, Mantero-Atienza E, et al "Zidovudine-associated adverse reactions in a longitudinal study of asymptomatic HIV-1-infected homosexual males." J Acquir Immune Defic Syndr 4 (1991): 1218-26
  3. Moore RD, Fortgang I, Keruly J, Chaisson RE "Adverse events from drug therapy for human immunodeficiency virus disease." Am J Med 101 (1996): 34-40
  4. Goldsmith JC, Irvine W "Reversible agranulocytosis related to azidothymidine therapy." Am J Hematol 30 (1989): 263-4
View all 4 references
Major

Azt/Telbivudine (Includes Zidovudine) ↔ Myopathy

Severe Potential Hazard, High plausibility

Applies to: Myopathy, Myoneural Disorder

Prolonged use of certain nucleoside reverse transcriptase inhibitors (NRTIs) such as zidovudine and telbivudine may commonly cause myopathy, including rare cases of rhabdomyolysis. The myopathy may be dose-related and is characterized by persistent, unexplained muscle aches and/or weakness in conjunction with increases in creatine phosphokinase (CPK) values. Therapy with these NRTIs should be administered cautiously in patients with preexisting myopathy or a myoneural disorder, since it may delay the recognition or confound the diagnosis of a drug-induced musculoskeletal effect. Patients should be advised to report promptly any unusual muscle pain, tenderness or weakness, particularly if accompanied by malaise or fever. NRTI therapy should be interrupted if drug-related myopathy is suspected, and discontinued if myopathy is diagnosed.

References

  1. "Product Information. Tyzeka (telbivudine)." IDEC Pharmaceuticals Corporation, San Diego, CA.
  2. "Product Information. Retrovir (zidovudine)." Glaxo Wellcome, Research Triangle Park, NC.
Major

Nrtis (Includes Zidovudine) ↔ Hepatotoxicity

Severe Potential Hazard, Moderate plausibility

Applies to: Alcoholism, Liver Disease

Hepatotoxicity including lactic acidosis, severe hepatomegaly with steatosis, fulminant hepatitis, and hepatic failure has rarely been associated with the use of nucleoside reverse transcriptase inhibitors (NRTIs) alone or in combination with other antiretroviral agents. Therapy with NRTIs should be administered cautiously in patients with preexisting liver disease, a history of alcohol abuse, or hepatitis. Therapy should be suspended if clinical or laboratory findings suggestive of lactic acidosis or pronouced hepatotoxicity occur.

References

  1. Dolin R, Lambert JS, Morse GD, et al "2',3'-dideoxyinosine in patients with AIDS or AIDS-related complex." Rev Infect Dis 12 (1990): s540-51
  2. Montaner JSG, Rachlis A, Beaulieu R, Gill J, Schlech W, Phillips P, Auclair C, Boulerice F, Schindzielorz A, Smaldone L, Wainber "Safety profile of didanosine among patients with advanced HIV disease who are intolerant to or deteriorate despite zidovudine therapy: results of the canadian open ddi treatment program." J Acquir Immune Defic Syndr 7 (1994): 924-30
  3. "Product Information. Viread (tenofovir)." Gilead Sciences, Foster City, CA.
  4. "Product Information. Retrovir (zidovudine)." Glaxo Wellcome, Research Triangle Park, NC.
  5. Lai KK, Gang DL, Zawacki JK, Cooley TP "Fulminant hepatic failure associated with 2',3'-dideoxyinosine (ddI)." Ann Intern Med 115 (1991): 283-4
  6. Chen SC, Barker SM, Mitchell DH, et al "Concurrent zidovudine-induced myopathy and hepatoxicity in patients treated for human immunodeficiency virus (HIV) infection." Pathology 24 (1992): 109-11
  7. Pike IM, Nicaise C "The didanosine Expanded Access Program: safety analysis." Clin Infect Dis 16 (1993): S63-8
  8. Yarchoan R, Mitsuya H, Pluda JM, et al "The National Cancer Institute phase I study of 2',3'-dideoxyinosine administration in adults with AIDS-related complex: analysis of activity and toxicity profiles." Rev Infect Dis 12 (1990): s522-33
  9. Shriner K, Goetz MB "Severe hepatoxicity in a patient receiving both acetaminophen and zidovudine." Am J Med 93 (1992): 94-6
  10. Gradon JD, Chapnick EK, Sepkowitz DV "Zidovudine-induced hepatitis." J Intern Med 231 (1992): 317-8
  11. Boubaker K, Flepp M, Sudre P, et al. "Hyperlactatemia and Antiretroviral Therapy: The Swiss HIV Cohort Study." Clin Infect Dis 33 (2001): 1931-7
  12. Pai VB, Koranyi K, Nahata MC "Acute hepatitis and bleeding possibly induced by zidovudine and ritonavir in an infant with HIV infection." Pharmacotherapy 20 (2000): 1135-40
  13. Miller KD, Cameron M, Wood LV, Dalakas MC, Kovacs JA "Lactic acidosis and hepatic steatosis associated with use of stavudine: report of four cases." Ann Intern Med 133 (2000): 192-6
  14. Dubin G, Braffman MN "Zidovudine-induced hepatotoxicity." Ann Intern Med 110 (1989): 85-6
  15. "Product Information. HIVID (zalcitabine)." Roche Laboratories, Nutley, NJ.
  16. Shintaku M, Nasu K, Shimizu T "Fulminant hepatic failure in an AIDS patient: possible zidovudine- induced hepatotoxicity." Am J Gastroenterol 88 (1993): 464-6
  17. Coghlan ME, Sommadossi JP, Jhala NC, Many WJ, Saag MS, Johnson VA "Symptomatic lactic acidosis in hospitalized antiretroviral-treated patients with human immunodeficiency virus infection: a report of 12 cases." Clin Infect Dis 33 (2001): 1914-21
  18. "Product Information. Videx (didanosine)." Bristol-Myers Squibb, Princeton, NJ.
  19. Kronenberg A, Riehle HM, Gunthard HF "Liver failure after long-term nucleoside antiretroviral therapy." Lancet 358 (2001): 759-601
  20. Lonergan JT, Behling C, Pfander H, Hassanein TI, Mathews WC "Hyperlactatemia and hepatic abnormalities in 10 human immunodeficiency virus-infected patients receiving nucleoside analogue combination regimens." Clin Infect Dis 31 (2000): 162-6
  21. "Product Information. Ziagen (abacavir)." Glaxo Wellcome, Research Triangle Pk, NC.
  22. Lhouri S, Cushing H "Lactic acidosis secondary to nucleoside analog antiretroviral therapy." Infect Med 17 (2000): 547-54
View all 22 references
Major

Nrtis (Includes Zidovudine) ↔ Renal Dysfunction

Severe Potential Hazard, High plausibility

Applies to: Renal Dysfunction

Patients with clinically significant renal impairment may be at greater risk for toxicities and adverse effects from nucleoside reverse transcriptase inhibitors (NRTIs) due to decreased drug clearance. Dosage adjustments are recommended. In addition, these patients should be monitored closely during NRTI therapy, and dosages adjusted further if necessary.

References

  1. "Product Information. Retrovir (zidovudine)." Glaxo Wellcome, Research Triangle Park, NC.
  2. "Product Information. HIVID (zalcitabine)." Roche Laboratories, Nutley, NJ.
  3. "Product Information. Epivir (lamivudine)." Glaxo Wellcome, Research Triangle Park, NC.
  4. "Product Information. Zerit (stavudine)." Bristol-Myers Squibb, Princeton, NJ.
View all 4 references

zidovudine drug Interactions

There are 326 drug interactions with zidovudine

zidovudine alcohol/food Interactions

There is 1 alcohol/food interaction with zidovudine

Drug Interaction Classification

The classifications below are a general guideline only. It is difficult to determine the relevance of a particular drug interaction to any individual given the large number of variables.
Major Highly clinically significant. Avoid combinations; the risk of the interaction outweighs the benefit.
Moderate Moderately clinically significant. Usually avoid combinations; use it only under special circumstances.
Minor Minimally clinically significant. Minimize risk; assess risk and consider an alternative drug, take steps to circumvent the interaction risk and/or institute a monitoring plan.
Unknown No information available.

Do not stop taking any medications without consulting your healthcare provider.

Further information

Always consult your healthcare provider to ensure the information displayed on this page applies to your personal circumstances.

Hide